Disjoint color-avoiding triangles

Research output: Contribution to journalArticlepeer-review

Abstract

A set of pairwise edge-disjoint triangles of an edge-colored Kn is r-color avoiding if it does not contain r monochromatic triangles, each having a different color. Let fr(n) be themaximum integer so that in every edge coloring of Kn with r colors, there is a set of f r(n) pairwise edge-disjoint triangles that is r-color avoiding. We prove that 0.1177n2(1 - o(1)) < f2(n) < 0.1424n2(1 + o(1)). The proof of the lower bound uses probabilistic arguments, fractional relaxation and some packing theorems. We also prove that fr(n)/n 2 < 1/6 (1 - 0.145r-1) + o(1). In particular, for every r, if n is sufficiently large, there are edge colorings of Kn with r colors so that the removal of any o(n2) members from any Steiner triple system does not turn it r-color avoiding.

Original languageEnglish
Pages (from-to)195-204
Number of pages10
JournalSIAM Journal on Discrete Mathematics
Volume23
Issue number1
DOIs
StatePublished - 2008

Keywords

  • Edge coloring
  • Packing
  • Triangles

ASJC Scopus subject areas

  • Mathematics (all)

Fingerprint

Dive into the research topics of 'Disjoint color-avoiding triangles'. Together they form a unique fingerprint.

Cite this